Be Aware of Potential Dosing Errors With IV Acetaminophen

Steven Fox

January 23, 2012

January 23, 2012 — Intravenous (IV) acetaminophen was recently approved for use in the United States, but an article published online January 23 in Pediatrics cautions clinicians to be aware of the potential for overdose of the drug.

Richard Dart, MD, PhD, and Barry Rumack, MD, both from the Rocky Mountain Poison and Drug Center, Denver, Colorado, say that in 2010, regulatory authorities in the United Kingdom reported 23 cases of single or repeated dosing errors using the IV form of acetaminophen in children younger than a year old. One of the cases was fatal.

Most involved a 10-fold error in young children, which resulted from calculating the dosage of the solution in milligrams, but then administering it in milliliters, the authors say. The solution used in the United Kingdom is 10 mg/mL, so if the dosage is calculated in milligrams, but then administered in milliliters, the result is a 10-fold overdose.

Similar to the formulation used in the United Kingdom, the IV acetaminophen product that is being distributed in the United States (Ofirmev, Cadence Pharmaceuticals) is formulated in a 10 mg/mL solution.

In many countries, the IV formulation of the drug is approved for all ages, but when the US Food and Drug Administration last year gave its okay for the IV administration of acetaminophen, the indication did not include children 2 years of age or younger.

"Nevertheless, off-label use can be anticipated, because it is used in young children internationally, and this age group often has difficulty with oral administration," write the authors.

"Hospitalists and intensivists can anticipate cases of iatrogenic dosing errors of intravenous acetaminophen in young children," they add.

They suggest that clinicians initiate proactive consultations with hospital pharmacy and nursing personnel whenever IV acetaminophen is added to the formulary.

They also suggest that clinicians write the prescribed dosage in both milligram and milliliter forms to prevent confusing the amount with the volume of the drug.

If an overdose is discovered, they say, appropriate management should be initiated, using the Rumack-Matthews normogram as a guide, along with administration of acetylcysteine, the antidote for acetaminophen overdose, if needed.

The authors point out there are important differences in the way oral and IV acetaminophen are metabolized. "Based on modeling," they write, "intravenous infusion is predicted to produce a peak acetaminophen concentration in the liver 50% less than the concentration produced by the same oral dose." So they say it is highly unlikely that a 10-fold IV overdose of the drug would lead to production of more N-acetyl-p-benzoquinone imine (NAPQI), the toxic metabolite triggered by acetaminophen.

Commenting on the article for Medscape Medical News, Daniel Frattarelli, MD, FAAP, chair of the American Academy of Pediatrics Committee on Drugs, said, "These authors have done a really nice job of summarizing the available information and highlighting some potential problems with this new formulation."

He emphasized that paying attention to dosing issues is nothing new for pediatricians. "But because everything we do in pediatrics is sort of a 'story problem' — it's all weight-based — we're set up for more of these kinds of overdose issues," he said.

The good news, he said, is that in most cases young children tend to fare better with acetaminophen overdose than do adults. "That's primarily because the activity of NAPQI hasn't fully ramped up in very young children," he said. Another reason young children do better in overdose situations is that glutathione, the primary physiologic defense against acetaminophen injury, reaches adult-level concentration early in life. "So kids are kind of doubly protected in both those ways," he said.

Dr. Frattarelli sees IV acetaminophen as a worthwhile addition to the US armamentarium, but added that he agrees with the authors that the main factor that complicates administration of the drug somewhat is that it is formulated at 10 mg/mL, a situation that can potentially lead to confusing dose with volume.

"On the plus side, though, is the fact that this drug is given in a controlled environment, in some sort of healthcare facility, instead of being given in the home, so that should provide another layer of security in use of this drug," he said.

Dr. Dart and Dr. Rumack have reported that they were part of a group of consultants retained by Cadence Pharmaceuticals to develop recommendations for management of overdose of IV acetaminophen. Dr. Frattarelli has disclosed no relevant financial relationships.

Pediatrics. 2012;129:349-353. Abstract

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....